Hot Flashes, Cold Sweats on Suboxone

The following comment/question from a reader on Suboxone asks about hot flashes since starting Suboxone and also takes issue with the practices of her prescriber:

I’m New here. My Dr is just herding in people for suboxone. I saw him once and can’t get back in to see him, either he is out or busy. He never even told me how to take them, just told me to take 2 8mg tabs every morning. I go to his office once a week and the scrip is waiting for me at the reseption desk. He gives me 14 every wednesday. There was never a waiting list and it is just people walking in and out getting thier presciptions. Don’t get me wrong, I appreciate him being there it keeps me clean. I have been on them now for a month and 1/2 and haven’t used. I only take one cause that seems to be enough. The problem I have is that I get major hot flashes, like 1 every hour, I mean bad ones. I need to know if this is a side effect of the pills or am I not taking enough, or what is going on? I honestly wish I could get in to see this Dr. he had no problem seeing me the 1st day I walked in to get on the meds, but now he doesn’t have the time. I have many questions for him. I would switch to another Dr. but there are long waiting lists and I got in to see him the day I called. It seems like a scam there. You go in every wed nite get your script and that’s it. You even have to go to the pharmacy listed on the prescription to have it filled. It says can only be filled at Front St. Pharmacy. That seems strange in itself doesn’t it? I shouldn’t complain alot of people out there can’t get in to see anyone because of waiting lists, but I would like to see the DR. I’m afraid if I complain at the office too much they may cut me off. I saw one girl there dropped because she had a dirty urine. No tapering off or anything, just shut off. So I keep my mouth shut. I just need to know about these Hot Flashes. Can anyone help me? Does everyone have them? Thank You So Very Much.

My Response:

Unfortunately, hot flashes and ‘sweats’ are relatively common side effects to taking Suboxone.  I have seen them in a number of patients, particularly patients taking a type of antidepressant called an ‘SNRI’ (trade names Effexor, Cymbalta, and Pristiq).  They decrease a bit over time, but in some patients they continue indefinately.  A couple tips to try:  as soon as a hot flash comes on, you can sometimes ‘break it’ by blowing cold air on your face from the car air conditioner, or by running cold water over your arms and hands, or by taking a cold cloth and putting it on the back of your neck.  Try to do something that quickly lowers your body temperature.  If you are taking an anti-depressant, considering reducing the dose– WITH the approval of your doctor, of course.  Wear loose-fitting, light fabric clothing.  Move to Alaska or Canada.

I would think that eventually there will be a way to deal with this common side effect, but I don’t know of any other way at this point.  Anyone else?

As for your complaints about your doc, the scenario you describe is the reason for the patient cap.  I don’t like the cap;  there are some docs who can see more than 100 patients, particularly as time passes and more and more of the patients become stable.  It is important for patients to understand that doctors, even good ones, become very busy at times;  I will sometimes have a patient who is angry that I cannot call during the day, and I explain that a call means that another patient will have to wait past the expected start of his/her appointment.  Multiply that out if several patients ask for a call!  Try to save discussions for your appointments– that is what they are there for– and call only in case of emergency.

I wonder about the use of one pharmacy though– that sounds suspicious for a ‘kick-back’ situation, which is often illegal and always unethical.  I suggest asking your doctor about that issue– perhaps he can get a special deal for patients from that pharmacy.  But if the doc is being paid to send patients to a certain pharmacy, that would be unethical, and of interest to your state Dept of Licensing!

2 thoughts on “Hot Flashes, Cold Sweats on Suboxone”

  1. Just read your letter about the “sweats”,yes I get them really bad at night about 2-3 hours before I get up for work.They come on as well when ever I start to work hard,very badly,but not as a life long pill addicted person to opiates ,they have always been there.Your Dr. sounds whack! only having them filled at one place?Very odd to me,I called around a 60 mile radius to see who had them the cheapest and Meijer’s was the lowest a for 75 pills,at right around 450 bucks.I am on my end of my 3rd week on Sub. and I take 6mgs 3 times per day.My doctor said I could adjust to what dose I needed for myself,but not to take more than the 24mgs per day.So I have been able to stay here for now,this seems like a good dose for me at this time in my program.I have been on methadone programs several time over my addiction struggle,and would never suggest it to someone who is really wanting to get off the opiates.It’s just the atmosphere at which you have to go to get it and Doc. is right they just keep raising your dose until you max out.I was up to 150mg of methadone a day and still getting sick at 3-4 am!I have been opiate free for 3 weeks now,and have had all my normal dealers/friends? calling me to see if I want there scripts!WOW what a great feeling it is to say , nah,I’m cool man,if I want them I will let you know! It is working out GREAT.Heck I have not even wanted to drink or get high/smoke weed either with the Suboxone.Yes the sweats are normal for me.
    user?Hope this helps you.
    tj